Dolutegravir May Carry Small Risk of Hyperglycemia in Patients With HIV

By Scott Baltic

March 31, 2020

NEW YORK (Reuters Health) - Starting dolutegravir therapy in patients with HIV is associated with a small but significantly increased risk of severe, symptomatic hyperglycemia, researchers in Uganda report.

"Clinicians should be aware that patients may develop severe hyperglycemia within a few months of dolutegravir initiation," Dr. Mohammed Lamorde of the Infectious Diseases Institute at the Makerere University College of Health Sciences, in Kampala, told Reuters Health by email.

He recommends monitoring patients for hyperglycemia and performing blood-glucose testing in those who develop symptoms that suggest diabetes.

"Severe hyperglycemia is an uncommon but potentially reversible side effect of dolutegravir," Dr. Lamorde said. "If it occurs, clinicians should consider replacing dolutegravir with alternative antiretroviral drugs."

Writing in The Lancet HIV, he and his coauthors say theirs is the first report of a series of severe episodes of hyperglycemia after dolutegravir initiation.

The researchers analyzed data from their institution on 3,417 patients who transitioned to dolutegravir-based first-line antiretroviral therapy (ART) over a 12-month period in 2018-19. The 3,230 patients who received first-line regimens not including dolutegravir during the same period acted as controls.

New-onset hyperglycemia in both groups was identified through symptomatic hyperglycemia and through any first prescription for anti-diabetic drugs during the study period, verified by chart review.

Over 12 months of follow-up, the case group had 16 cases (0.47%) of new-onset hyperglycemia, versus one case (0.03%) in the control group (P=0.0004).

Hyperglycemia was severe in all but one of the case group patients. The median time between dolutegravir initiation and hyperglycemia onset was four months, with weight loss being common during that period.

"If patients with a long history of ART are to be switched to a dolutegravir-containing regimen, a monitoring plan for hyperglycaemia should be part of the clinical care package," the authors wrote.

The researchers noted that their findings could be subject to confounding by indication. Patients who transitioned to dolutegravir were disproportionately male and older and likelier to have been on ART for five years or longer.

Dr. Courtney V. Fletcher, who runs the Antiviral Pharmacology Laboratory at the University of Nebraska Medical Center, in Omaha, told Reuters Health by email that an abstract released at the October 2019 Infectious Disease Week conference described a large study of patients with HIV who initiated ART and subsequently developed diabetes.

Patients who received integrase inhibitors such as dolutegravir as part of a drug regimen were likelier to develop diabetes than were those who received a regimen that instead contained a non-nucleoside reverse transcriptase inhibitor, he said.

Taken together, the study described in the October abstract, two earlier case reports, and the new study "convince me there is a signal here for an increased risk of potentially severe, symptomatic hyperglycemia with dolutegravir that warrants further attention," Dr. Fletcher said. "The available data suggest that the risk of this adverse event is quite rare, and seems more common in males and in those who have had long-term ART."

"Clinicians need to keep an open mind that integrase-inhibitor use may be associated with metabolic dysfunction and that it may manifest as weight gain, or more rarely as hyperglycemia, potentially severe, with weight loss," he added.

SOURCE: https://bit.ly/2w7M4yh The Lancet HIV, online February 24, 2020.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....